Skip to content
Post SSRI Sexual Dysfunction
avatar
ZapRowsdower posted:
First of all, I'm male. I've been taking SSRI antidepressants for nearly 7 years now, the list of them is long and I can't remember the entirety of them, but most recently I've been on Duloxetine (Cymbalta). For nearly the entire time, with occasional exceptions, I've experienced genital anesthesia, and I'm pretty sure I qualify for what's called PSSD, or Post SSRI Sexual Dysfunction, where the repeated use of an SSRI causes a whole variety of sexual issues for a person even beyond when the person's stopped talking such a medication. I've visited several specialists for this matter, such as my psychiatrist, a urologist, and therapists, but none of them seem to even understand that such a condition exists. Meanwhile, I have found a support group online for people who also have this condition. It's really quite comprehensive, there appears to be many people who share this condition and the frustration that medical science seems to refuse to acknowledge it. There are many personal stories, some with sufferers who have found their own cures, occasionally temporary. But it seems there isn't a single magic bullet which solves the problem. Many different remedies are listed, from fish oil to ginkgo biloba and many scary sounding chemical names, and though I've tried a few I've come up with no solution. So, what I'd like to know is if there's anyone here familiar with the disorder here on the board, and if they could explain in fairly simple terms exactly why it is that this is happening. I understand some vague connection between SSRI and not feeling anything in the genitals, but I have a feeling that if I knew more I would at least have an easier time of finding a solution. Also, what should I look for at this point? Another urologist? A different psychiatrist? A new GP? I'm quite frankly stumped, and would appreciate any knowledgeable input available. Just to clarify, this isn't a matter of sex drive, or erectile dysfunction, or premature ejaculation or anything like that. It's a problem with not feeling any sexual pleasure whatsoever.
Reply
 
avatar
counterso responded:
Your body is chemistry and electricity. If you mess up the chemistry things don't work the same. Removing the chemical influence does not necessarily undo the chemical changes that occurred. Your psychiatrist should be familiar with this side effect and be able to direct you to the next appropriate medical person to help. It may or may not be a permanent condition. Each person's chemical response to drugs is somewhat different, and just because it works one way for one person does not indicate it will work the same for you, unfortunately.
 
avatar
ZapRowsdower responded:
Thank you. Unfortunately, my psychiatrist seems to be actively wanting to deny that this side effect exists, and wants to pass me off to another doctor. I think my next step will be to ask for a referral to a psychiatrist who is familiar with this disorder.
 
avatar
rickone responded:
i have the same problem,i have been on these for about the same time,effexor. i also take flomax,avodart, redux, and opoids. i stopped opoids, nochange, i thought it was the flomax or avodart,so i stopped them,no change, stopped redux[for restlessness>,no change. then i quit effexor. i took no meds for a couple of months. stopping effexor was more difficult than stopping opoids but, after the initial jeckyl and hyde withdrawel i discovered it was effexor that was the culpret. for me it was not only no pleasure or desire but also no libido, no erection. without the effexor i became interested again and started to have erections. i have gradually returned to the meds again and when i started up effexor the problems are beginning to return, i have cut my dose in half but i think the same effects will return. it is a dilemma because effexor has otherwise has been like a miricle pill for me. i am a kinder and gentler version of myself when i take it. the person i am when i do not take it is agressive and impatient and intolerant. paxil or celexa or others do not work as well as effexor. except for the asexual sideeffect it is a good drug for me. i am thinking of asking to tr cialis or viagra to see it that will counter the side effect. i haven't heard of anyone else complain of this. i definately believe it is the effexor and not the other meds causing the problem. there is a web site; askapatient.com that does have others who will commiserate with side effects of meds, i find it a good place to see how others experience medications.
 
avatar
counterso responded:
One hopes that all these changes in your dosages were supervised and managed by your physician.


Helpful Tips

my husband has ed
feel ashamed but i do, my husband has ed and i try very hard to get it hard and i get so frustrated that i get upset and and roll over and ... More
Was this Helpful?
22 of 39 found this helpful

Expert Blog

The Male Room - Sheldon Marks, MD

Dr. Sheldon Marks shares advice and information on men's health issues, from prostate problems to hair loss, as well as fitness and nutrition...Read More

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.